A cross-sectional analysis indicated that proton pump inhibitors (PPIs) are not associated with adverse events after long-term use, according to a study published in Gastroenterology.

PPIs are common prescribed medication with increasing rates of use. A number of studies have reported possible adverse associations with long-term PPI therapy. However, the majority of these studies relied on observational data, which are prone to bias from multiple sources.

In this study, researchers assessed the association between long-term usage of PPIs and the adverse events of dementia, pneumonia, intestinal infections, and chronic kidney disease. Data were collected from 2006 to 2015 from the National Ambulatory Medical Care Survey. Only patients with continued proton pump inhibitors were included in the study.

Related Articles

For comparison, researchers performed a secondary analysis to assess the association between the long-term usage of other drug classes, such as angiotensin converting enzyme inhibitors, HMG-CoA reductase inhibitors, calcium channel blockers, and β-blockers, and dementia, pneumonia, intestinal infections, and chronic kidney disease.

Of the 7,872,115,883 weighted observations, 7.7% were on continued PPI therapy. After adjusted analysis, PPI usage was not associated with dementia, pneumonia, or intestinal infections, but was associated with chronic kidney disease (adjusted odds ratio [aOR] 1.26; 95% CI, 1.03-1.54; P =.03). Similarly, HMG-CoA reductase inhibitors (aOR 1.28; 95% CI, 1.03-1.60; P =.03), calcium channel blockers (aOR 2.29; 95% CI, 1.93-2.71; P <.01), and β-blockers (aOR 1.77; 95% CI, 1.45-2.16; P <.01) usages was also associated with chronic kidney disease. The researchers point out these associations are likely due to residual confounding variables. A trend toward an association for PPIs and intestinal infections was found, but that finding was not significant (aOR 1.48; 95% CI, 0.8-2.71; P =.21).

Limitations for this study include the inability to assess causation and determine temporality, the lack of data on duration, dose, and overall exposure to medications, and the potential for residual confounding variables due to using codes to assess comorbidities.

The researchers concluded that their analysis confirmed a lack of association between purported PPI-related adverse events and PPI exposure. However, they recommend PPIs should be prescribed and consumed for appropriate indications, at lowest possible doses and for the shortest possible durations.

Reference

Ma C, Shaheen AA, Congly SE, Andrews CN, Moayyedi P, Forbes N. Interpreting reported risks associated with use of proton pump inhibitors: residual confounding in a 10-year analysis of national ambulatory data [published online Oct. 30, 2019]. Gastroenterology. doi: 10.1053/j.gastro.2019.10.023